Dr. Keith Roach

Dear Dr. Roach: I’m taking the blood thinner Eliquis. I wonder if I can stop taking it and go on something natural, like tea or something else. Thank you. — M.K.
Answer: Please don’t.
Long ago, farmers noticed that cows were dying from internal bleeding if they ate sweet clover hay that had stayed damp and gotten moldy. A scientist at the University of Wisconsin in the 1920s identified the culplrit: dicoumarol, a naturally occurring chemical in the moldy hay that was preventing the cows’ blood from clotting. The research was supported by the Wisconsin Alumni Research Foundation, which found that the substance from the moldy hay blocked the effect of vitamin K.
A related, more powerful anti-clotting compound was synthesized and named “warfarin,” which was initially marketed as a rat poison. In 1951, a person attempting suicide with warfarin recovered fully after treatment with vitamin K, and doctors realized that this drug used in low doses might be effective for people with a tendency to clot too much.
The brand name of that drug was Coumadin, and it worked and has prolonged many lives. Naturally occurring substances have made some of the most important medicines for centuries.
Anticoagulants need to be used cautiously. Life-threatening bleeding can occur if doses are even a little too high. They are only used if the risk of a blood clot (especially in the lungs, heart or brain) is high. Warfarin was used for many years, but has been partially supplanted by newer medicines, like apixaban (Eliquis). The newer formulations don’t require blood testing. Still, the dose needs to be precise and personalized for you by your doctor.
There are many natural substances that can partially block the tendency to form blood clots, but few are both safe enough to use and powerful enough to substantially reduce the risk of a person with a disease that causes increased blood clotting. Most natural supplements and teas that purport to do so are NOT safe and effective for you to use in place of your prescription medicine.
Read the label carefully; it will tell you this the tea or supplement is not to be used to treat any medical condition. It’s not a good idea to stop your medicine without an explicit instruction from your physician and a plan for an alternative.
Dear Dr. Roach: I am an individual with continuous back pain. I was (and still am at 76 years young) a carpenter. I have had several back surgeries (disc removals, fusion, opening of the spaces around the spinal cord). I continue to abuse my back, but I love my work, as it gives much satisfaction.
As a result, I take a lot of ibuprofen. I recently finished an article about an individual whose doctor told him his kidney failure was related to overuse of ibuprofen. Is this a reality that I should be concerned about? — P.F.
Answer: It is absolutely a real issue, with at least 2.5 million episodes of acute kidney injury each year in the U.S. caused by anti-inflammatory medicines like ibuprofen.
For any given individual, the risk is somewhere between 1% and 5%. That being said, the risk increases as we age, and taking ibuprofen if you are dehydrated (from sweating, vomiting or diarrhea) also increases the risk of developing acute kidney injury. People who take large amounts of anti-inflammatories are also likely to have deterioration of their kidney function over time.
I think you would be wise to get your kidney function checked periodically. You can continue to take ibuprofen if your kidney function is in the normal range and stable, but decrease (or stop) your use if your kidney function is declining.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.
All Rights Reserved


Only subscribers are eligible to post comments. Please subscribe or login first for digital access. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.

filed under: